High Wind, Central Oregon Coast
- When
- December 24, 12:00 PM PST to 9:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Recorded in Garibaldi.
A strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 24, 8:47 AM PST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
847 AM PST SUN DEC 24 2006
.SYNOPSIS...A STRONG FRONT WILL APPROACH THE COAST TODAY AND MOVE
ONSHORE EARLY TONIGHT...AND THROUGH SOUTHWEST WASHINGTON AND
NORTHWEST OREGON OVERNIGHT. THIS SYSTEM WILL BRING MORE RAIN...WITH
SNOW IN THE MOUNTAINS...AND STRONG WINDS NEAR THE COAST. SHOWERS WILL
FOLLOW ON CHRISTMAS DAY BEHIND THE FRONT...DECREASING THROUGH THE
DAY. ANOTHER RATHER STRONG SYSTEM IS LOOKING MORE LIKELY LATE TUESDAY
INTO WEDNESDAY. WE MAY THEN GET A BIT OF A BREAK BEFORE ADDITIONAL
SYSTEMS ARRIVE AROUND THE WEEKEND.
&&
.SHORT TERM...RAIN MOVING INTO THE REGION THIS MORNING ASSOCIATED
WITH THE INITIAL WARM FRONT...WITH SE WINDS BEGINNING TO INCREASE
ALONG THE COAST AND E WINDS INCREASING IN THE W GORGE. INCREASING
OFFSHORE GRADIENTS WILL KEEP SOME COOL AIR BANKED UP AGAINST THE
CASCADES ESPECIALLY NORTH OF SANTIAM PASS OR SO...AND THE
PRECIPITATION WILL LIKELY BE SNOW WITH THE WARM FRONT THAT COULD GET
CLOSE TO ADVISORY LEVELS. COULD ALSO SEE SOME PATCHY FREEZING RAIN
NEAR THE PASSES AND IN THE EAST END OF THE GORGE. MUCH OF AT LEAST
THE OREGON CASCADES SHOULD SEE THE SNOW LEVEL LIFT IN THE AFTERNOON
AND EARLY EVENING. WILL CONTINUE WITH THE WINTER WEATHER ADVISORY FOR
THE NORTH TWO CASCADE ZONES.
WILL CONTINUE WITH THE HIGH WIND WARNING ON THE COAST AS THE GRADIENT
INCREASES AHEAD OF THE COLD FRONT AND 925 AND 850 MB SOUTHERLY WINDS
INCREASE TO AROUND 65 KT IN THE MODELS. SURFACE FLOW STILL RATHER
EASTERLY WHICH SHOULD LIMIT THE MAIN WINDS TO THE COAST. THE TRIPLE
POINT MAY PASS JUST SOUTH OF THE COLUMBIA RIVER WHICH WOULD PREVENT
THE WINDS FROM REACHING THE SOUTH WASHINGTON COAST...BUT IT WILL
CONTINUE WITH A WARNING FOR THE WHOLE COASTAL STRIP. THE FRONT COMES
ONSHORE AROUND 01Z OR 02Z THIS EVENING IN THE NORTH AND AROUND 04Z IN
THE SOUTH. THIS FRONT IS ALSO QUITE JUICY SO SHOULD SEE SOME HEAVY
RAINS BUT IT IS MOVING FAST ENOUGH TO PREVENT FLOODING. THE SNOW
LEVEL WILL COME DOWN AGAIN WITH THE FRONT SO WILL KEEP THE WINTER
WEATHER ADVISORY THROUGH TONIGHT DESPITE THE BRIEF MODERATION THIS
AFTERNOON AND EVENING. ONSHORE FLOW RATHER WEAK FOR MON SO NOT LIKELY
ENOUGH SHOWERS AT THAT POINT TO MAINTAIN THE ADVISORY.
MODELS HAVE COME INTO AGREEMENT WITH ANOTHER RATHER STRONG LOW
APPROACHING LATE TUE AND MOVING ONSHORE TUE NIGHT. THIS COULD BE
ANOTHER COASTAL WIND PRODUCER...IF THE SURFACE LOW TRACK IS FURTHER N
THAN 12Z NAM AND GFS TRACK INTO SOUTHERN OREGON.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS ARE SHOWING MORE RIDGING AFTER WEDNESDAY SO IN
AGREEMENT WITH NEIGHBORING OFFICES HAVE CUT BACK POPS. NEXT SYSTEM
COULD HOLD OFF UNTIL THE WEEKEND. TOLLESON
&&
.AVIATION...WARM FRONT MOVING ACROSS THE AREA THIS MORNING HAS
LIFTED THE CEILINGS TO MVFR AND VFR AT THE TERMINALS. WIDESPREAD
RAIN AND MOUNTAIN SNOW CAN ALSO BE EXPECTED ACROSS THE ROUTES TODAY
WITH SOME AREAS OF IFR CEILINGS AND VSBY ACROSS THE MOUNTAIN ROUTES.
THE OFFSHORE GRADIENT ALSO INCREASING SUBSTANTIALLY THIS
MORNING...SO WILL HAVE STRONG EAST WINDS THROUGH THE GORGE
THROUGHOUT THE DAY.
&&
.MARINE...WINDS AHEAD OF INCOMING FRONT AND SLOWLY PICKING UP SPEED
AND WILL RISE TO GALE FORCE DURING THE MORNING HOURS. GALES
EXPECTED TO PERSIST THROUGH EARLY EVENING UNTIL COLD FRONT MOVES
THROUGH LATER THIS EVENING...THEN SHIFT TO WESTERLY AND DECREASE.
SEAS WILL RISE TO MID TEENS THIS AFTERNOON WITH BIGGER SWELL TRAIN
ARRIVING ON MON NIGHT AND TUES WITH SEAS BUILDING INTO THE LOW TO
MID 20 FOOT RANGE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE TODAY AND EARLY
TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH THIS
EVENING.
HIGH WIND WARNING S WA AND N OREGON COASTS FROM NOON TO 7 PM
THIS EVENING.
HIGH WIND WARNING CENTRAL OREGON COAST FROM NOON TO 9 PM
THIS EVENING.
WINTER WEATHER ADVISORY S WA AND N OREGON CASCADES TODAY
THROUGH MON MORNING.
&&
.PRELIMINARY POINT POPS...
AST ++634 PDX 9+634 SLE 9+634 EUG 9+636
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 606 AM PST SUN DEC 24 2006 ORZ001-002-WAZ021-251430- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 606 AM PST SUN DEC 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM NOON TODAY THROUGH THIS EVENING. SEE PDXNPWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE POSSIBLE AGAIN LATE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-WAZ019-251430- NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES- 606 AM PST SUN DEC 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE A PORTION OF THE CASCADES OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTH WASHINGTON AND NORTH OREGON CASCADES LATER THIS MORNING INTO EARLY MONDAY. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW IS POSSIBLE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>010-012-WAZ020-022-023-039-040-251430- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 606 AM PST SUN DEC 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS...COASTAL MOUNTAINS...CASCADE FOOTHILLS AND WESTERN COLUMBIA RIVER GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT EAST WINDS WILL GUSTS TO NEAR 50 MPH IN THE WESTERN COLUMBIA GORGE TODAY AND EARLY TONIGHT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ013-251430- CASCADES IN LANE COUNTY- 606 AM PST SUN DEC 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LANE COUNTY CASCADES IN NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT ACCUMULATING SNOW IS LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW IS LIKELY MONDAY AND AGAIN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-251430- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 606 AM PST SUN DEC 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR MOST OF TODAY AND EARLY THIS EVENING. SEE PDXCWFPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE FORCE WINDS MAY OCCUR AGAIN LATER TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 1034 AM PST SUN DEC 24 2006 WAZ019-040-251845- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 1034 AM PST SUN DEC 24 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...A STRONG FRONT WILL APPROACH THE COAST TODAY AND MOVE ONSHORE EARLY TONIGHT...AND THROUGH SOUTHWEST WASHINGTON OVERNIGHT. THIS SYSTEM WILL BRING MORE RAIN AND SNOW IN THE MOUNTAINS...AND GUSTY WINDS IN THE HIGHER ELEVATIONS. SHOWERS WILL FOLLOW ON CHRISTMAS DAY BEHIND THE FRONT...DECREASING THROUGH THE DAY. ANOTHER RATHER STRONG SYSTEM IS LOOKING MORE LIKELY TUESDAY NIGHT INTO WEDNESDAY. WE MAY THEN GET A BIT OF A BREAK BEFORE ADDITIONAL SYSTEMS ARRIVE AROUND THE WEEKEND. ================================================================= KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 12/24/06 12000 FT 220021 (MPH) 14000 FT 230024 (MPH) 16000 FT 235041 (MPH) 17000 FT 235044 (MPH) 18500 FT 245052 (MPH) 20000 FT 260063 (MPH) 21000 FT 265068 (MPH) 23800 FT 270054 (MPH) 25000 FT 275055 (MPH) 30000 FT 285070 (MPH) 30300 FT 285070 (MPH) 34100 FT 285091 (MPH) 35000 FT 280100 (MPH) 36000 FT 280106 (MPH) 38000 FT 290105 (MPH) 38600 FT 290092 (MPH) 40000 FT 295073 (MPH) 44000 FT 280056 (MPH) 44500 FT 280053 (MPH) 50000 FT 290044 (MPH) 52800 FT 275022 (MPH) 53000 FT 275022 (MPH) FORECAST WIND FOR MOUNT ST HELENS ELEV. 12/24 0400PST 12/24 1600PST 12/25 0400PST 12/25 1600PST 3000 112019 145025 220013 227011 6000 178020 202059 245023 251025 9000 207019 217064 233045 248031 12000 213022 229065 228069 255038 15000 216026 230064 236083 257062 18000 233048 229071 241092 252081 21000 251060 231076 242111 252092 24000 266067 237077 243120 246113 27000 275072 237077 243130 243136 30000 282081 237077 243133 243158 33000 284092 242090 243133 243166 36000 286097 246094 248118 245138 39000 287091 249090 251098 248109 42000 287068 249076 251073 253083 45000 283051 250065 250054 254065 48000 275043 251056 249046 251055 51000 266035 253048 247038 248046
4 high wind, 2 strong wind. Local standard time, as filed.
Recorded in Garibaldi.
Recorded in Lincoln City.
Recorded at the Sea Lion Caves near Yachats.
Recorded at the Yaquina Bay Bridge on Hwy. 101.
Recorded at the Desdemona Sands Lighthouse.
Recorded at the Astoria Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8735, 8736, 8737, 8739, 8740, 8746.